Thunderstorm Wind, Bland
- When
- July 27, 1:15 PM EST
- Where
- Bland County, 2.31 mi WNW of Stowersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.190, -81.270
Numerous large limbs brought down on Clear Fork Creek Road.
Convection developed along weak surface trough and an outflow boundary associated with earlier thunderstorms. With mixed layer instability from 1000-2000 J/kg, strong mid-level wind fields and steep lapse rates, clusters of thunderstorms formed and moved across much of the area producing damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Convection developed along weak surface trough and an outflow boundary associated with earlier thunderstorms. With mixed layer instability from 1000-2000 J/kg, strong mid-level wind fields and steep lapse rates, clusters of thunderstorms formed and moved across much of the area producing damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 11:06 AM EST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1206 PM EDT FRI JUL 27 2012 .SYNOPSIS... SHOWER AND THUNDERSTORM ACTIVITY WILL BE SCATTERED ACROSS THE AREA THIS AFTERNOON AS A SLOW MOVING COLD FRONT APPROACHES FROM THE NORTHWEST. THIS COLD FRONT WILL EXIT OUR AREA TO THE EAST BY SATURDAY AFTERNOON...WITH HIGH PRESSURE BUILDING IN FROM THE GREAT LAKES FOR SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1130 AM... NEAR FULL SUN ONGOING EAST OF BLUE RIDGE WHICH SHOULD PROMOTE STRONG INSTABILITY TO FUEL STRONG TO SEVERE STORMS THIS AFTERNOON. THE STORM PREDICTION CENTER CONTINUES TO MAINTAIN SLIGHT RISK FOR SEVERE STORMS ALONG AND EAST OF BLUE RIDGE...MAIN THREAT DAMAGING WINDS. MORNING RNK SOUNDING WAS NOT OVERLY IMPRESSIVE DUE TO DEBRIS REMANTS FROM MCS TO OUR NORTH LAST NIGHT...TEMPS ALOFT STILL WARM AND WINDS WESTERLY. MODIFIED SOUNDING FOR THE AFTERNOON HOWEVER SUGGESTS A MORE RESPECTIBLE ENVIRONMENT FOR STORM GROWTH...CAPES 2000-3000...AND STEEPER MID LEVEL LAPSE RATES PER COOLING TEMPS ALOFT COOLING FROM APPROACHING UPPER TROUGH. AS WE TRANSITION THROUGH THE AFTERNOON ANTICIPATE BACKING OF THE LOWER LEVEL WIND AHEAD OF THE APPROACHING TROUGH...YIELDING INCREASING CONVERGENCE ALONG THE BLUE RIDGE. LEE TROUGH SHOULD ALSO STRENGTHEN PER INTENSE AFTERNOON HEATING FURTHER INCREASING THE CONVERGENCE EAST OF THE BLUE RIDGE. BOTH THE RNK WRF AND HRRR SUGGEST INBOUND SHRA/TSRA ACTIVITY FROM WV WILL BE JOINED BY NEW DEVELOPMENT VCNTY OF BLUE RIDGE AND LEE TROF. AS SUCH MAY END UP WITH SEVERAL BANDS OR STORM CLUSTERS WHICH WILL THEN MOVE EAST BOUND TOWARD THE COAST DURING THE LATE AFTERNOON AND EVENING. FOR OUR CWA...THE GREATEST INSTABILITY WILL RESIDE OVER OUR EASTERN COUNTIES...THUS EXPECT TO SEE STRONGEST THUNDERSTORM ACTIVITY FOR OUR PIEDMONT COUNTIES...MAINLY SOUTH AND EAST OF THE ROANOKE VALLEY. MODELS HAVE ALL OF THE ACTIVITY CLEARING THE CWA AROUND SUNSET. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 425 AM EDT FRIDAY... UPPER ATMOSPHERIC PATTERN WILL CONTINUE TO AMPLIFY THROUGH THE SHORT TERM AS THE SUBTROPICAL RIDGE GAINS STRENGTH AND AMPLITUDE ACROSS THE CENTRAL/SOUTHERN PLAINS ONCE AGAIN. THIS WILL LEAD TO ENHANCED NORTHWEST FLOW ACROSS THE MID-ATLANTIC REGION DURING THE WEEKEND. A SERIES OF DISTURBANCES IN THE PERSISTENT NW FLOW ALOFT WILL FINALLY SHIFT THE MAIN UPPER TROUGH AXIS TO THE EAST SIDE OF THE CWA BY LATE SAT...THEN RESULT IN A GENERALLY QUASI-STATIONARY PATTERN ACROSS THE U.S. INTO EARLY NEXT WEEK FEATURING A LINGERING UPPER TROUGH...CENTERED JUST EAST OF THE CWA THROUGH MUCH OF THE PERIOD. A CONTINUED SERIES OF DISTURBANCES TRACKING IN NW FLOW ON THE BACKSIDE OF THIS UPPER TROUGH WILL KEEP A FAIRLY ACTIVE PATTERN IN PLACE. ALTHOUGH THE UPPER PATTERN DOES NOT CHANGE SUBSTANTIALLY THROUGH THE PERIOD...DAY-TO-DAY CONVECTIVE CHANCES WILL. FOR SAT...THE BEST LOW-LEVEL AIR MASS HAS SHIFTED EAST OF THE CWA...BUT NOTICEABLY COLDER AIR ALOFT AND PVA IN AFOREMENTIONED NW FLOW ALOFT WILL ENHANCE PCPN...ESPECIALLY THAT WHICH IS OROGRAPHICALLY INDUCED ACROSS THE NORTHERN ALLEGHANYS AND THE SW BLUE RIDGE. FOR SUN...THE BEST UPPER SUPPORT AND LOW-LEVEL MOISTURE HAS SHIFTED EAST OF THE REGION...LEAVING THE CWA IN A MORE STABLE...DRIER AIR MASS. AT THIS POINT...WITH THE MAIN TROUGH AXIS EAST OF THE REGION...HAVE LIMITED POPS TO JUST THOSE OROGRAPHICALLY AND DIURNALLY INDUCED. BY MON...NEW DISTURBANCES ORIGINATING IN THE NORTHERN PLAINS/SC CANADA WILL TRACK TOWARD THE REGION...RESULTING IN A SLOW RETROGRESSION OF THE UPPER TROUGH. HENCE...EXPECT DIURNAL CONVECTION TO BE ON THE INCREASE ONCE AGAIN MON...ESPECIALLY ON THE EAST SIDE OF THE ALLEGHANYS WHERE DEEPER LOW-LEVEL MOISTURE AND SE-S SFC FLOW SHOULD EXIST. MAX/MIN TEMPS DURING THE PERIOD SHOULD BE CLOSER TO SEASONAL NORMALS THAN THE PAST FEW DAYS...BUT LIKELY REMAINING SLIGHTLY AOA NORMALS WITH 850MB TEMPS STILL IN THE +18-+20C RANGE SAT-SUN. GREATER INSOLATION...ESPECIALLY SUN...WILL ALSO OFFSET THE SLIGHTLY LOWER LOW-LEVEL THICKNESSES AND 850MB TEMPS. THE MAIN CHANGE WILL BE NOTICED WITH SLIGHTLY LOWER DEWPOINTS. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 425 AM EDT FRIDAY... THE BLOCKING PATTERN WHICH BECOMES ESTABLISHED DURING THE SHORT TERM REMAINS IN PLACE THROUGHOUT NEXT WEEK WITH A STRONG UPPER RIDGE ANCHORED ACROSS IN THE TX/OK/NM REGION...ANOTHER STRONG RIDGE OFF THE MID-ATLANTIC COAST...AND A GENERAL BROAD UPPER TROUGH ACROSS THE EASTERN U.S. THIS UPPER TROUGH SLOWLY RETROGRADES THROUGH THE EXTENDED PERIODS...WHICH SLOWLY RESULTS IN THE CWA TRANSITION FROM NW FLOW ALOFT AT THE BEGINNING OF THE LONG TERM PERIOD TO A SOUTHWEST FLOW ALOFT BY THE END OF THE PERIOD. LOW-LEVEL MOISTURE AND PWATS CONTINUE TO INCREASE...ALL RESULTING IN ENHANCED CHANCES FOR DIURNAL CONVECTION AND CLOUD COVER. EXPECT SCT-NMRS DIURNAL CONVECTION THROUGH THE PERIOD. AT THIS POINT...TUE-WED APPEAR TO OFFER THE BETTER CHCS FOR CONVECTIVE COVERAGE WITH BETTER UPPER DYNAMICS IN PLACE...BUT GIVEN MODEL UNCERTAINTIES...AT LEAST CHC POPS WILL REMAIN IN PLACE THROUGHOUT THE ENTIRE PERIOD. THE CLOUD COVER WILL HOLD MAX TEMPS NEAR OR SLIGHTLY BELOW NORMAL...WHILE MIN TEMPS WILL REMAIN AOA NORMAL WITH WARM MUGGY NIGHTS. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... AS OF NOON FRIDAY... ANTICIPATING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS AND MOVE EAST THROUGH THE PIEDMONT THIS AFTERNOON. SOME OF THE STORMS COULD BE SEVERE WITH ISOLATED WIND GUSTS OF 50 KTS. CONDITIONS WILL BE PRIMARILY VFR EXCEPT IN THE VCNTY OF THE SHRA/TSRA. STORM THREAT GREATEST BETWEEN 2-5PM...DIMINISHING TOWARD SUNSET...SOME VFR DEBIS CLOUDINESS LINGERING OVERNIGHT TONIGHT. WINDS TODAY WILL BE WESTERLY GENERALLY 7-10KTS WITH SOME LOW END 16-18KT GUSTS. HIGHER GUSTS LIKELY IN THE VCNTY OF THE STORMS. THE MAIN SURFACE COLD FRONT WILL PUSH THROUGH THE FORECAST AREA ON SATURDAY MORNING AND AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS...WITH SUB-VFR CONDITIONS ARE POSSIBLY THROUGH SATURDAY EVENING. THE AIR MASS DRIES OUT AND VFR PREVAILS ACROSS THE REGION SATURDAY NIGHT INTO EARLY MONDAY. RETURN MOISTURE AND RESIDUAL FRONT TO THE SOUTH WILL LIKELY RESULT IN MORE DIURNALLY DRIVEN CONVECTION MONDAY INTO TUESDAY...BUT MAINLY VFR OUTSIDE OF AFTERNOON STORMS AND OVERNIGHT VALLEY FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...PM SHORT TERM...JC LONG TERM...JC AVIATION...PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 434 AM EDT FRI JUL 27 2012 VAZ007-009>014-018>020-022>024-WVZ042>045-280845- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 434 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE THIS AFTERNOON AND EVENING OF A FEW THUNDERSTORMS BECOMING STRONG. THE MAIN THREATS WITH THESE STORMS WILL BE LOCALLY GUSTY WINDS AND PERIODS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE AFTERNOON AND EARLY EVENING AS A COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-280845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 434 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO FIRE INITIALLY ACROSS THE MOUNTAINS...AND THEN SPREAD EAST ACROSS THE PIEDMONT BY LATE AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY DAMAGING WINDS AND HAIL...AS WELL AS PROLONGED PERIODS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN DURING THE AFTERNOON AND EARLY EVENING AS A COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT FRI JUL 27 2012
WVZ042-043-271800-
MERCER WV-SUMMERS WV-
105 PM EDT FRI JUL 27 2012
...A STRONG THUNDERSTORM WILL AFFECT MERCER AND SUMMERS COUNTIES...
AT 100 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WELCH...OR ABOUT 25 MILS NORTHWEST OF BLUEFIELD...MOVING EAST AT
35 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR WENONAH AROUND 135 PM...CAMP CREEK STATE PARK
AROUND 145 PM...AND FLAT TOP AROUND 150 PM..AND BLUESTONE STATE PARK
AROUND 200 PM.
LAT...LON 3776 8067 3771 8066 3741 8086 3734 8121
3736 8135 3741 8133 3742 8129 3746 8131
3752 8122 3758 8119 3761 8108 3764 8107
3772 8097 3770 8090 3775 8092 3777 8089
3783 8093 3787 8080The Roanoke radar (KFCX), 90 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
22 thunderstorm wind, 1 lightning. Local standard time, as filed.
Numerous large limbs brought down on Clear Fork Creek Road.
Thunderstorm winds brought down a tree along Grapefield Road.
A tree was blown down on Old Mountain Road.
Thunderstorm winds blew down a tree on Byrnes Chapel Road.
A large tree fell down on 245 Hunts Town Road and caused extensive damage to a home.
A lightning bolt struck a telephone pole on Dexter Road.
Power lines were reported blown down by thunderstorms winds on Daytona Road.
Tree and powerlines down on Apple Orchard Lane.
Thunderstorm winds blew down a tree near the intersection of Howbert Avenue and Main Street.
Three trees were toppled on the 4000 Block of Highway 58.
A tree was down on the northern end of Acorn Road.
A highway sign was blown down at Route 122 and 116.
A tree was down at Hardy Avenue and Lynville Creek.
Trees reported blown down by thunderstorm winds in the Saxe area.
A tree was reported down on Lynville Drive.
Thunderstorm winds brought down three trees on U.S. Highway 360.
Tree reported down on Parkway Avenue.
Two trees were blown down on Lee Jackson Highway near Shortcut Road.
Numerous trees, limbs and wires brought down by winds throughout Lynchburg. The siding off a building on Park Avenue was also ripped off.
Two trees were down at Lynchburg reservoir about 3/4 mile upstream of Pedlar Dam.
Numerous trees, limbs and wires down throughout the town of Amherst. A large portion of town was left without power. Damage extended east along the Route 60 corridor for about 10 miles with several reports of trees or numerous large tree limbs blown down.
Thunderstorm winds brought down several trees.
Numerous large tree limbs blown down along Old Galilee Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404379, 405400, 404247, 405401, 404252, 404263, 404298, 404299, 405403, 404250, 404251, 404302, 404301, 404318, 404303, 405404, 404300, 404323, 404308, 404331, 404325, 405410, 405408.